North Dakota, 2007

Damaging Wind in North Dakota, July 23, 2007

July 23, 2007 · NWS BIS · 1 event in 1 county or zone

A severe thunderstorm produced a microburst at the Williston, North Dakota airport. Significant damage occurred on the airport property with nothing more than a few tree limbs down in the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A severe thunderstorm produced a microburst at the Williston, North Dakota airport. Significant damage occurred on the airport property with nothing more than a few tree limbs down in the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 23, 2:44 AM CST, 34 minutes earlier.

Area forecast discussion, Jul 23, 2:44 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
344 AM CDT MON JUL 23 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
FORECAST CONCERNS IN THE SHORT TERM PERIOD WILL CONTINUE TO FOCUS
ON THE VERY HOT AND HUMID CONDITIONS ACROSS THE STATE TODAY AND
TOMORROW. IN ADDITION...FIRE WEATHER WILL BE A MAJOR CONCERN
TODAY AND AGAIN TUESDAY ACROSS THE SOUTHWEST. FOCUS THEN TURNS TO
THUNDERSTORM CHANCES FOR TUESDAY NIGHT THROUGH THURSDAY MORNING.
GENERALLY FOLLOWED THE GFS FOR THE FORECAST DETAILS.

CURRENTLY AT 7:30Z SCATTERED SHOWERS AND THUNDERSTORMS ARE ONGOING
ACROSS PORTIONS OF NORTHWESTERN ND. THIS IS ALL ASSOCIATED WITH A
WEAK UPPER LEVEL IMPULSE OF ENERGY MOVING ACROSS THIS REGION.
ELSEWHERE...SKIES WERE CLEAR AND TEMPERATURES WERE IN THE LOWER TO
MIDDLE 70S WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S. WITH LIGHT
WINDS ACROSS THE REGION WOULD NOT BE SURPRISED TO SEE SOME FOG
DEVELOP...ESPECIALLY ACROSS THE SOUTH CENTRAL AND SOUTHEASTERN AREAS.

VERY HOT AND HUMID CONDITIONS CONTINUE TODAY AND TOMORROW AS A LARGE
UPPER LEVEL RIDGE REMAINS ENTRENCHED OVER THE NORTHERN PLAINS. IN
FACT...TEMPERATURES WILL MOST LIKELY BE SLIGHTLY WARMER TODAY AND
TOMORROW THEN WHAT WE SAW OVER THE WEEKEND. HEAT INDICES WILL BE
NEAR THE 105 DEGREE THRESHOLD THIS AFTERNOON. WE HAVE DECIDED TO
ISSUE A HEAT ADVISORY FOR PORTIONS OF OUR SOUTHEASTERN CWA. THIS IS
WHERE VERY HOT TEMPERATURES WILL COMBINE WITH UPPER 60S DEWPOINTS TO
PRODUCE THE WARMEST HEAT INDICES. ALSO...HAVE ISSUED A FIRE WEATHER
WATCH FOR OUR SOUTHWESTERN MOST COUNTIES. VERY HOT TEMPERATURES IN
THIS REGION WILL PRODUCE LOW RELATIVE HUMIDITIES IN THE LOWER TO
MIDDLE 20S THIS AFTERNOON. THIS COMBINED WITH BREEZY CONDITIONS WILL
HELP TO PRODUCE DANGEROUS FIRE CONDITIONS.

IN ADDITION TO THE HEAT AND FIRE WEATHER CONCERNS...A SERIES OF
UPPER LEVEL DISTURBANCES WILL BE MOVING NORTHEAST ACROSS MT TODAY
AND TONIGHT. ALTHOUGH MOST OF THE ENERGY WILL REMAIN WEST AND
NORTH OF MY CWA...WE CAN NOT RULE OUT A SPOT THUNDERSTORM LATE
THIS AFTERNOON AND OVERNIGHT ACROSS THE NORTHWEST AS THE NOSE OF A
NOCTURNAL LOW LEVEL JET RESIDES ACROSS THIS AREA. CONFIDENCE IS
VERY LOW AS 700MB TEMPS WILL BE AROUND 15C AND THE LOW LEVELS ARE
QUITE DRY. DID RAISE POPS ACROSS THIS AREA...BUT DECIDED TO LEAVE
THE MENTION OF THUNDER OUT OF THE ZONES.

BY TUESDAY NIGHT THE RIDGE OVER THE REGION GETS FLATTENED BY A
STRONG STORM SYSTEM THAT TRACKS ACROSS CENTRAL CANADA. AS THIS
HAPPENS...THIS WILL SET THE STAGE FOR A MORE ACTIVE PATTERN
TOWARDS THE END OF THE SHORT TERM. AN UPPER LEVEL DISTURBANCE IS
EXPECTED TO DRAG A SURFACE COLD FRONT ACROSS THE STATE ON
WEDNESDAY. THIS WILL BY FAR BRING THE REGION THE BEST CHANCE OF
PRECIPITATION. THE ONLY CHANGES TO THE PREVIOUS FORECAST WAS TO
ADD A SLIGHT CHANCE OF THUNDERSTORMS LATE ON WEDNESDAY AFTERNOON.
IT APPEARS THAT CONVECTION WILL GET GOING IN THE VICINITY OF THE
SURFACE FRONT AS THE CAP BREAKS. IT ALSO APPEARS THAT SOME LOCALLY
HEAVY RAINFALL COULD OCCUR WITH THIS SYSTEM WITH K INDICES IN THE
LOWER 40S AND PRECIPITABLE WATER NEAR 2.00 INCHES.

TEMPERATURES ON WEDNESDAY SHOULD COOL BEHIND THE SURFACE FRONT...AND
WITH POSSIBLE CONVECTION IN THE REGION WE DECIDED TO LOWER MAXES A
FEW DEGREES.

.LONG TERM...THURSDAY THROUGH SATURDAY...
00Z GFS AND ECMWF FAIRLY SIMILAR FOR THURSDAY AND FRIDAY WITH UPPER
RIDGE ACROSS THE NORTHERN PLAINS. SO NO REASON TO CHANGE FORECAST
WITH HIGHS IN THE UPPER 80S TO MID 90S...AND GENERALLY DRY. LITTLE
CHANGE IN THE PATTERN EXPECTED THROUGH SATURDAY.

&&

.AVIATION...
HOT AND HUMID AIRMASS CONTINUES ACROSS THE AREA TODAY. OTHER THAN
THUNDERSTORMS EXITING NORTHWEST NORTH DAKOTA THIS MORNING...AND
MORNING FOG IN THE BISMARCK AND JAMESTOWN AREAS...CONDITIONS WILL BE
VFR TODAY. THUNDERSTORM COMPLEX IN THE WILLISTON AREA SHOULD WEAKEN
AND MOVE NORTHEAST OUT OF THE AREA THIS MORNING. NO OTHER
THUNDERSTORMS ARE EXPECTED TODAY. THE VERY HUMID AIRMASS AND LIGHT
WINDS WILL CREATE SOME AREAS OF FOG FROM BISMARCK TO JAMESTOWN THIS
MORNING. MVFR WITH SOME SPOTTY IFR VISIBILITIES ARE POSSIBLE THROUGH
MID-MORNING.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS RETURN TO THE FOREFRONT NOW THAT TRIPLE
DIGIT TEMPERATURES THE PAST FEW DAYS AND GENERALLY DRY WEATHER
HAVE FURTHER CURED FUELS ACROSS THE STATE. THE MOST CRITICAL
AREAS RESIDE ACROSS THE WEST CENTRAL AND SOUTHWESTERN CWA.
ALREADY HAD ONE FIRE BURN SOME 600 ACRES ON SATURDAY IN BOWMAN
COUNTY. WITH MIN RH VALUES NEARING 20 PERCENT IN COMBINATION WITH
LIKELY TRIPLE DIGIT TEMPS AGAIN THIS AFTERNOON AND A BIT BREEZIER
WINDS AROUND 15-20 MPH...HAVE DECIDED TO ISSUE A FIRE WEATHER
WATCH FOR BOTH BOWMAN AND SLOPE COUNTIES THIS AFTERNOON AND EARLY
EVENING. ON TUESDAY CONTINUED VERY HOT TEMPERATURES AND LOW RH
VALUES ARE AGAIN FORECAST FOR THE WEST CENTRAL AND SOUTHWEST. THIS
TIME AROUND WINDS WILL BE STRONGER AT 15 TO 30 MPH. A FIRE WEATHER
WATCH OR RED FLAG WARNING IS THUS LIKELY ACROSS THIS
AREA...ENCOMPASSING MORE COUNTIES THAN TODAYS WATCH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR NDZ036-037-045>048-050-051.

FIRE WEATHER WATCH FROM 11 AM MDT THIS MORNING THROUGH THIS
EVENING FOR NDZ040-043.

&&

KB/NH/JF
Hazardous weather outlook, Jul 22, 4:07 AM CST, 23 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
507 AM CDT SUN JUL 22 2007

NDZ001>005-009>013-022-023-025-037-048-051-231015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-STUTSMAN-LA MOURE-DICKEY-
507 AM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT HOT AND HUMID WEATHER TODAY WITH THE HEAT INDEX FROM 95 TO
NEAR 105.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL PERSIST INTO WEDNESDAY. HEAT RELATED
ADVISORIES MAY BE ISSUED DURING THIS TIME PERIOD. TEMPERATURES
WILL GRADUALLY RETURN CLOSER TO NORMAL VALUES TOWARDS NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017>021-031>036-040>047-050-231015-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-MCINTOSH-
507 AM CDT SUN JUL 22 2007 /407 AM MDT SUN JUL 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY WILL BE IN EFFECT FOR THIS AFTERNOON AND EARLY
EVENING FOR HEAT INDEX VALUES OF 105 TO 112. USE CAUTION AS THIS
DEGREE OF HEAT CAN HAVE ADVERSE EFFECTS ON YOUR PHYSICAL HEALTH.
CONDITIONS WILL IMPROVE THIS EVENING AS TEMPERATURES COOL TOWARDS
SUNDOWN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL PERSIST INTO WEDNESDAY. ADDITIONAL
ADVISORIES MAY BE ISSUED. TEMPERATURES WILL GRADUALLY RETURN
CLOSER TO NORMAL VALUES TOWARDS NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
July 23, 3:18 AM CST to 3:21 AM CST
Where
Williams County, Williston Arpt
Measured
82 kt (94 mph) estimated gust
Property damage
$450,000
Reported by
NWS Employee
Coordinates
48.180, -103.630

ASOS at the Williston, North Dakota Airport recorded a 65 knot (75 mph) wind gust at 4:18 a.m. CDT Monday, July 23rd. Williams County Emergency Manager indicated that nearly all of the damage was confined to the airport property. The city of Williston had no more damage than some small tree limbs broken. Many buildings on the airport property were damaged, along with several aircraft. Specifically, major damage occurred to three aircraft hangars, minor damage to three airplane storage buildings, and damage to two single engine aircraft and one twin engine aircraft. An electrical line was also damaged, support beams on buildings were buckled, and parts of roofs were blown off. A helicopter was pushed 50 feet and turned 90 degrees. With the damage confined to such a small area (the airport property), and a small area of the airport (less than 1/2 mile) it was determined that this event was a microburst. Based on the damage it was determined that the highest wind likely missed the ASOS and was on the order of 82 knots (94 mph), estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47083.